Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 103, NWS Wilmington, OH

June 8, 2009Scioto County, Ohio; Lewis County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Jun 8, 2009, 2:34 PM EDT for Scioto County, Ohio; Lewis County, Kentucky. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2009, 2:34 PM EDT (18:34 UTC)
Expired
Jun 8, 2009, 3:15 PM EDT
In force
41 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

Counties Lewis County, KY, Scioto County, OH

The radar

The Cincinnati radar (KILN), 100 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:00 PM EDT, 34 minutes earlier.

Area forecast discussion, Jun 8, 2:00 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
200 PM EDT MON JUN 8 2009

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL LIFT NORTHEASTWARD INTO THE GREAT LAKES
TODAY. A COLD FRONT WILL MOVE INTO THE REGION MONDAY NIGHT AND
THROUGH THE REGION ON TUESDAY. ANOTHER LOW WILL MOVE OUT THE
MISSISSIPPI VALLEY LATER IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
15Z RUC ANALYSIS INDICATED A SHORT WAVE TROF CENTERED OVER
MINNESOTA AND IOWA WITH THE OHIO VALLEY IN A SWRLY FLOW AHEAD OF
THE SYSTEM. AT THE SFC...A 1005 MB LOW IS CENTERED ACROSS NERN
IOWA...WITH A COLD FRONT EXTENDING SWD INTO TEXAS. AN AREA OF
ISENTROPIC LIFT ALONG WITH WEAK INSTABILITY ALLOWED FOR THE
DEVELOPMENT OF ISOLD-SCTD CONVECTION THIS MORNING. THIS IS
LINGERING WITH SOME ISOLD SHOWERS ACROSS THE WRN HALF OF THE CWA.
THE 12Z ILN SOUNDING INDICATES MORE INSTABILITY THAN THE MODELS
HAVE PICKED UP ON...WITH 1500 J/KG...ALTHOUGH IT WAS ELEVATED.
MOISTURE HAS NOTICEABLY INCREASED THROUGHOUT THE ATMOSPHERIC
COLUMN...WITH PWAT UP TO 1.47. THE LATEST LAPS ANALYSIS INDICATES
THE BEST INSTABILITY DEVELOPING ACROSS S-CNTRL OH AND NERN KY WITH
CAPE AROUND 1500 J/KG. MEANWHILE...INSTABILITY IS LIMITED ACROSS
THE NWRN HALF OF THE CWA WHERE CLOUD COVERAGE AND MORNING
CONVECTION HAVE BEEN LIMITING FACTORS. TEMPS RANGED FROM THE LOWER
80S ACROSS THE SERN HALF OF THE CWA TO THE MID 70S ACROSS W-CNTRL
OH.

THIS AFTERNOON...H5 VORT MAX AND SFC LOW WILL LIFT NEWD INTO
MICHIGAN WITH A COLD FRONT APPROACHING THE OHIO VALLEY FROM THE
WEST. ISOLD-SCTD CONVECTION IS EXPECTED TO DEVELOP THIS
AFTN...FIRST ACROSS S-CNTRL OH AND NERN KY WITH THE BEST
INSTABILITY...AND THEN ACROSS THE CWA INTO THE EARLY EVENING. FCST
MODELS ARE INDICATING WEAK SHEAR INTO THIS AFTN...WITH PULSE
STORMS EXPECTED. THE RUC13 IS INDICATING A WEAK H5 VORT MOVING
THROUGH THE NWRN HALF OF THE CWA...WHICH WOULD HELP TO INCREASE
COVERAGE OF CONVECTION THERE LATE THIS AFTN. SPC HAS HIGHLIGHTED
THIS AREA WITH A SLIGHT RISK. WITH MDT 0-6KM SHEAR THIS
EVENING...IT IS POSSIBLE THAT A FEW SEVERE STORMS COULD DEVELOP
THERE. FOR TEMPS...HAVE INCREASED TEMPS 2-3 DEGREES TO ACCOUNT
FOR THE LATEST TRENDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
AS LOW PUSHES THRU THE ERN LAKES TNGT...CDFNT DROPS INTO THE FA.
WITH LOSS OF DAYTIME HEATING...EXPECT ONLY SCT COVERAGE OVERNIGHT.

BY 12Z TUE...GFS/ECMWF HAVE FRONT ABOUT HALF WAY THRU THE FA.
KEPT BEST POPS ON TUE IN THE S/SE. EXPECT A DRYING TREND FROM THE
NW DURING THE DAY ON TUE.

GFS APPEARS TO BEGIN TO BE AFFECTED BY FEEDBACK ISSUES BY TUE
NIGHT...AS IT KICKS A INTENSE CONVECTIVE SYSTEM INTO THE OH VALLEY
LATE TUE NIGHT. DISPITE ITS ISSUES...THE ECMWF AND UKMET GIVE
SOME CREDENCE TO THE GFS AS THEY BRING A WEAKER AND SLOWER SYSTEM
OUT OF THE MS VLY. WENT WILL LOW CHC POPS IN THE W LATE TUE
NGT...THEN SPREAD SCT PCPN ACRS THE FA ON WED.

ONCE AGAIN HIGH TEMPS WERE AT OR BELOW THE COOLEST GUIDANCE
YESTERDAY. ALSO...SINCE THE NAM SOLUTION HAS BEEN THROWN OUT BY
NCEP...WENT WITH THE COOLER MAV GUIDANCE THRU THE PERIOD.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
IN SPLIT FLOW PATTERN AN ACTIVE WX PERIOD IS EXPECTED FOR THE LONG
TERM. NUMERICAL MODEL SOLNS GENERALLY SIMILAR WITH GROSS FEATURES
BUT SOME DIFFERENCES EXIST IN TIMING AND PLACEMENT OF THE FRONTAL
POSITIONS AND ASSOCIATED WAVES. HAVE TRENDED FCST SOLN CLOSE TO
HPC/ECMWF BLEND.

MORE SIGNIFICANT SRN STREAM WAVE TO LIFT OUT FROM THE SRN PLAINS
INTO THE OHIO VALLEY ALONG THIS FRONTAL BOUNDARY THURSDAY. THIS WL
BRING AN ENHANCED CHC OF PRECIP TO THE REGION. HAVE BUMPED UP POPS
TO LKLY ACRS THE SOUTH AND HIGH CHANCE ELSEWHERE ON THURSDAY. MID
LEVEL FLOW TRANSITIONS A LTL MORE NWRLY AND SFC HIGH PRESSURE
BEGINS TO BUILD IN FRIDAY. GFS HAD BEEN QUICKEST DRYING OUT THE
REGION...BUT LATEST RUN NOW HAS A SECOND WAVE DEVELOPING AND
LINGERS PRECIP ON FRIDAY. HAVE LINGERED A CHANCE ACRS SE AND S ON
FRIDAY AND THEN DRY OUT. AS FLOW AMPLIFIES AND BECOMES
NORTHWESTERLY...SFC HI PRESSURE WILL PROVIDE DRY WX LATER ON
FRIDAY AND THRU NEXT WEEKEND.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
THE TERMINALS WILL SEE THE POSSIBILITY FOR A FEW ROUNDS OF PRECIP
AHEAD OF A COLD FRONT WHICH WILL CROSS THE REGION ON TUESDAY.
TEMPO GROUPS ARE FCST AT CMH/LCK THROUGH 20Z FOR ONGOING -SHRA.
AFTN CB GROUPS ARE FCST WITH VCSH...AS INSTABILITY SHOULD ALLOW
ISOLD CONVECTION TO DEVELOP. SECOND ROUND OF SHOWERS SHOULD REACH
CVG/LUK AFTER 21Z...WITH ISOLD -TSRA POSSIBLE. CONVECTION WILL
ADVANCE EWD...HOWEVER TIMING AND LOCATION WITH ISOLD-SCTD COVERAGE
IS DIFFICULT TO PINPOINT AT THIS TIME...SO WENT WITH VCSH THROUGH
12Z ACROSS THE TERMINALS. ABUNDANT SFC MOISTURE WILL ALLOW FOR A
PERIOD OF MVFR CIGS/VSBYS DURING THE PRE-DAWN HRS ACROSS THE
TERMINALS.

OUTLOOK...MVFR CONDITIONS ARE POSSIBLE IN THUNDERSTORMS WEDNESDAY
AND THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...WOODRUM
NEAR TERM...WOODRUM
SHORT TERM...SITES
LONG TERM...AR
AVIATION...WOODRUM
Hazardous weather outlook, Jun 8, 12:00 PM EDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1200 PM EDT MON JUN 8 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-091600-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
1200 PM EDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AHEAD OF AN APPROACHING COLD FRONT. A FEW OF THE STORMS MAY BECOME
STRONG TO SEVERE LATE THIS AFTERNOON AND INTO THE OVERNIGHT
HOURS...WITH HAIL AND DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WOODRUM

In the hours before

Special weather statement, Jun 8, 2:18 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
218 PM EDT MON JUN 8 2009

OHZ082-088-081845-
PIKE OH-SCIOTO OH-
218 PM EDT MON JUN 8 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SCIOTO AND SOUTHEASTERN
PIKE COUNTIES THROUGH 245 PM EDT...

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR STATE ROUTE 335 AT STATE ROUTE
776...MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
STOCKDALE AND BEAVER.

WOODRUM

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.